Arkansas, 2011

Damaging Winds in Arkansas, August 1, 2011

August 1, 2011 · NWS SHV · 2 events in 1 county or zone

A very hot airmass with surface temperatures above 105 degrees resulted in a very unstable airmass across Southwest Arkansas. The atmosphere was very dry in the lowest 8 thousand feet which resulted in a dangerous downburst thunderstorm day potentially.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very hot airmass with surface temperatures above 105 degrees resulted in a very unstable airmass across Southwest Arkansas. The atmosphere was very dry in the lowest 8 thousand feet which resulted in a dangerous downburst thunderstorm day potentially. Thunderstorms developed across portion of Southwest Arkansas during the afternoon hours of August 1st and when these storms decayed, damaging downburst winds were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 2:05 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 1, 2:05 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT MON AUG 1 2011

.DISCUSSION...
THE HEAT CONTINUES TO BE THE STORY OF THE WEEK. CURRENT TEMP
READINGS RANGE FROM 101 TO 107...WITH AT LEAST A COUPLE MORE HOURS
OF HEATING LEFT TO GO. THIS WILL BE THE CASE AT LEAST THROUGH
WED AND MOST LIKELY THU...AS THE UPPER RIDGE DRIFTS DIRECTLY
OVERHEAD. MAV/MEX CONTINUE TO BE OUT TO LUNCH ON THIS HEAT...WHILE
THE MET HAS BEEN CLOSER...BUT STILL TOO COOL. PERSISTENCE SEEMS TO
BE THE BEST METHOD FOR NOW. HEAT ADVISORY FOR WED HAS BEEN
UPGRADED TO AN EXCESSIVE HEAT WARNING...AS HEAT INDICES ARE
EXPECTED TO REACH OR EXCEED 110 DEGREES AGAIN.

TEMPS LOOK TO EASE JUST A BIT MOVING INTO THE WEEKEND...AS A TROF
BEGINS TO DEVELOP ACROSS THE ERN U.S. THIS WILL FORCE THE RIDGE TO
DRIFT BACK TO THE W AND POSSIBLY ALLOW TEMPS TO ONLY REACH 99-106...
INSTEAD OF THE 105-110 THAT IS EXPECTED OVER THE NEXT COUPLE OF
DAYS. NEEDLESS TO SAY...SOME TYPE OF HEAT-RELATED ADVISORY OR
WARNING WILL LIKELY REMAIN IN EFFECT FOR SEVERAL MORE DAYS.

RAIN CHANCES WILL BE SPARSE OVER THE NEXT SEVERAL DAYS. FOR THE
WEEKEND...ERN PORTIONS OF THE REGION MAY SEE A SLIGHTLY INCREASED
CHANCE FOR RAIN AS THE RIDGE MOVES W AND A WEAK BOUNDARY DIPS INTO
THE REGION. DESPITE THE FCST WEAKNESS IN THE RIDGE...MODELS STILL
SHOW NO SIGNS OF ANY SIGNIFICANT RAINFALL THIS PD.

&&

.AVIATION...
PRETTY EXTENSIVE CU FIELD ACROSS THE REGION AS OF 2 PM. CU RANGING
WITH BASES ANYWHERE FROM 6-9KFT. BEGINNING TO SEE SOME VERY ISOLATED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION AND WILL
CONTINUE TO HANDLE THIS WITH AMENDMENTS IF ANYTHING NEARS A TERMINAL
LOCATION. EXPECTING ACTIVITY TO BEGIN DISSIPATING AFTER 8-9 PM THIS
EVENING WITH MOSTLY CLEAR SKIES OVERNIGHT. A REPEAT OF TODAY IS
EXPECTED ACROSS THE REGION ON TUESDAY WITH AFTERNOON CU FIELD
DEVELOPING BETWEEN 12 NOON AND 1 PM. OTHERWISE...VFR CONDITIONS WILL
PREVAIL ACROSS THE REGION OVER THE NEXT 24 HOURS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 106  80 108  81 107 /  20  20  10  10  10
MLU 103  78 106  80 105 /  20  20  10  10  10
DEQ 104  78 108  79 109 /  20  20  10  10  10
TXK 104  79 108  80 109 /  20  20  10  10  10
ELD 102  78 106  79 107 /  20  20  10  10  10
TYR 106  82 109  83 109 /  20  20  10  10  10
GGG 105  82 108  82 108 /  20  20  10  10  10
LFK 103  78 106  80 106 /  20  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/13
Hazardous weather outlook, Aug 1, 10:54 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT MON AUG 1 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 102 TO 108 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 115 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES
SOUTH ACROSS THE REGION. BRIEF HEAVY RAIN...GUSTY WINDS...AND
FREQUENT LIGHTNING WILL ACCOMPANY ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO SOAR...POSSIBLY EVEN REACHING INTO THE 106 TO 110 DEGREE RANGE
FOR MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT
WILL BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
August 1, 2:51 PM CST
Where
Sevier County, Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.100, -94.100

Numerous large pine trees were downed in the Greens Chapel community.

Thunderstorm Wind, Sevier

When
August 1, 3:06 PM CST
Where
Sevier County, 2.67 mi ENE of Geneva
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.190

Trees were downed blocking the road at the junction of Hwy 70 and Hwy. 71.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319720, 319721.